Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 73, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 1, 2019, 6:22 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2019, 6:22 PM EDT (22:22 UTC)
- Expired
- Aug 1, 2019, 7:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:45 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 1, 3:45 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 345 PM EDT Thu Aug 1 2019 .SYNOPSIS... High pressure will remain well offshore as general troughing persists across the Southeast, bringing unsettled weather through early next week. && .NEAR TERM /Through Tonight/... As of 330 PM Thu...Sct thunderstorms developed due to sfc heating, weak shortwave activity streaming through, and local sea/sound breeze convergence. This activity, being diurnally driven, will tend to weaken towards evening, with mainly dry conditions tonight. Areas that receive rain will be more prone to patchy fg development, and this is included in the fcst late tonight. Lows warm and muggy, near 70 inland to mid 70s coast. && .SHORT TERM /FRIDAY/... As of 330 PM Thu...Similar story for Fri with respect to sct convective development once again. There will be some marginal shear in place with decent H50 wrly flow, and cannot rule out a stronger storm or two producing localized flooding, downburst wind gusts, and frequent lightning. With general E to SE light sfc flow, focus will once again be along local sea and sound breezes, so best covg inland from the immediate coast. High temps will be near climo, in the 85-90 degree range most locales. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... As of 310 AM Thursday...The long-awaited pattern shift will get underway in earnest Friday into early next week as a longwave trough lingers over the eastern United States for the next several days. Deep moisture from the Gulf will be tapped leading to an increase in precipitable water values. The sea breeze will act as the main focus on Friday with most of the convection occurring inland. Pooling of deeper moisture closer to the coast will lead to widespread showers/tstms Saturday into Saturday night and have the highest PoPs during this period. Less coverage of convection expected Sunday through the middle of next week, but PoPs will still be in the high chance range given the linger upper trough and moisture feed into our region. Temperatures will remain fairly close to normal through the period, with mostly mid/upper 80s for highs and low/mid 70s for lows. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Short Term /through 18Z Fri/... As of 115 PM Thursday...Widely scattered showers and thunderstorms are beginning to pop around the area and may bring with it some brief sub- VFR restrictions for any directly impacted site. Models continue to suggest some patchy fog/low stratus in the western portions of the area. Some MVFR conditions were added for the pre-dawn hours tomorrow morning to select sites. As of 150 AM Thursday...VFR conditions currently prevail at all terminals and should remain so for most of tonight, with some lower clouds associated with decaying convection plaguing PGV and possibly EWN in the near term although these should be scattered in nature. Ample low level moisture is present for fog although limiting factor is high cirrus which is prevailing over a larger area than previously expected. Uncertainty is high regarding fog formation but opted to put all site with TEMPO fog in the early morning hours, although the best candidates for more persistent low visibilities is PGV and EWN. VFR conditions resume shortly after sunrise and prevail through Thursday with widely scattered convection forecaster after midday. Long Term /Friday through Monday/... As of 310 AM Thursday...Unsettled weather is expected for much of the extended period as deep moisture coupled with an upper level trough will lead to scattered to numerous showers and thunderstorms. The best chances of precipitation will be Friday and Saturday, with lesser coverage Sunday and Monday. Sub-VFR conditions are likely in the showers and storms. Areas that receive daytime precipitation may also experience patchy morning fog. && .MARINE... Short Term /Today and Tonight/... As of 345 PM Thu...Seas continue around 2 ft today with mix of wind wave and long period swells. Good boating conditions will continue with high pressure well offshore and weak gradient in place. Winds will continue to be light, generally 5-10 kt most areas. The winds will swing around to light NE early Friday, then gradually veer E to SE during the day but remaining on the light side. Long Term /Friday and Monday/... As of 315 AM Thursday...Quiet marine conditions should continue through the extended period. SE/S flow should dominate through Saturday. A wavy front in the area may produce periods of N/NE winds, especially over the northern waters Sunday and Monday, but winds speeds throughout the period should remain aob 15 knots with at 2-3 feet, as the pressure gradient across eastern NC waters remains light. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...TL SHORT TERM...TL LONG TERM...CTC AVIATION...CTC/ML MARINE...CTC/TL
Hazardous weather outlook, Aug 1, 11:01 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1101 AM EDT Thu Aug 1 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-021500- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 1101 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-021500- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1101 AM EDT Thu Aug 1 2019 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 2:33 PM EDT, 3 hours 49 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 233 PM EDT Thu Aug 1 2019 NCZ194-195-011915- West Carteret-Southern Craven- 233 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN AND WEST CENTRAL CARTERET COUNTIES... At 232 PM EDT, a strong thunderstorm was located near Havelock. The storm is nearly stationary. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Havelock, Morehead City, Harlowe, North Harlowe and Cherry Branch Ferry Terminal. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3477 7679 3484 7700 3498 7686 3489 7670 TIME...MOT...LOC 1832Z 219DEG 4KT 3486 7685 27
Local storm report, Aug 1, 2:54 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL HAVELOCK 34.88N 76.88W
08/01/2019 E0.70 INCH CRAVEN NC PUBLIC
&&Special weather statement, Aug 1, 3:21 PM EDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Newport/Morehead City NC 321 PM EDT Thu Aug 1 2019 NCZ092-194-195-198-199-011945- Coastal Onslow-West Carteret-Jones-Inland Onslow-Southern Craven- 321 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTHERN CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET COUNTIES... At 321 PM EDT, a strong thunderstorm was located over Hubert, or near Piney Green. The storm is nearly stationary. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Jacksonville, Pumpkin Center, Piney Green, Stella, Swansboro, Hubert, Midway Park, Silverdale, Kellum and Kuhns. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3480 7741 3484 7711 3473 7709 3467 7735 TIME...MOT...LOC 1921Z 326DEG 4KT 3476 7726 SGK
Special weather statement, Aug 1, 3:45 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
345 PM EDT Thu Aug 1 2019
NCZ029-044-045-080-012045-
Washington-Beaufort-Martin-Pitt-
345 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...
EASTERN PITT...SOUTHEASTERN MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...
At 345 PM EDT, a strong thunderstorm was located near Old Ford, or 9
miles north of Washington, moving northwest at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Pinetown, Old Ford, Jamesville, Smithwick and Beargrass.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3585 7690 3582 7690 3582 7689 3581 7690
3581 7688 3563 7681 3555 7699 3574 7720
3588 7691
TIME...MOT...LOC 1945Z 140DEG 13KT 3570 7704
27Special weather statement, Aug 1, 4:19 PM EDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 419 PM EDT Thu Aug 1 2019 NCZ198-199-012100- Coastal Onslow-Inland Onslow- 419 PM EDT Thu Aug 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTY... At 419 PM EDT, a strong thunderstorm was located over Camp Lejeune Center, moving southwest at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Jacksonville, New River Station, Piney Green, Camp Lejeune Center, Pumpkin Center, Swansboro, Hubert, Midway Park, Verona and Sneads Ferry. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3482 7729 3466 7718 3452 7741 3470 7752 TIME...MOT...LOC 2019Z 053DEG 14KT 3469 7735 27
Special weather statement, Aug 1, 6:01 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
601 PM EDT Thu Aug 1 2019
NCZ044-079-012230-
Greene-Pitt-
601 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND NORTHWESTERN
PITT COUNTIES...
At 601 PM EDT, a strong thunderstorm was located near Farmville,
moving southeast at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Greenville, Farmville, Bell Arthur, Fountain, Castoria, Fort Run VFD,
Bull Head VFD, Walstonburg and Falkland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3557 7782 3558 7781 3575 7753 3555 7744
3547 7783
TIME...MOT...LOC 2201Z 321DEG 8KT 3566 7765
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:33 PM EDT | Special Weather Statement | MHX | Carteret | 42 min |
| Aug 1, 2:42 PM EDT | Special Marine Warning | MHX | 30 min | |
| Aug 1, 3:21 PM EDT | Special Weather Statement | MHX | Onslow | 24 min |
| Aug 1, 3:45 PM EDT | Special Weather Statement | MHX | Martin | 60 min |
| Aug 1, 4:19 PM EDT | Special Weather Statement | MHX | Onslow | 41 min |
| Aug 1, 6:01 PM EDT | Special Weather Statement | MHX | Greene | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.